utd_medknow
Indian Journal of Cancer
Home  ICS  Feedback Subscribe Top cited articles Login 
Users Online :1187
Small font sizeDefault font sizeIncrease font size
Navigate here
  Search
 
  Ahead of print
  
Resource links
    Search Pubmed for
 
    -  Mandal A
    -  Singh P
    -  Singh D

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed199    
    PDF Downloaded9    

Recommend this journal

 

Previous Article  Table of Contents  Next Article
LETTER TO THE EDITOR
Ahead of print publication
 

“Radiation recall phenomenon” in a patient with nasopharyngeal carcinoma: A unique presentation


 Department of Radiation Oncology, All India Institute of Medical Sciences, Patna, Bihar, India

Date of Submission29-Apr-2020
Date of Decision03-May-2020
Date of Acceptance02-Sep-2020
Date of Web Publication07-Aug-2021

Correspondence Address:
Avik Mandal,
Department of Radiation Oncology, All India Institute of Medical Sciences, Patna, Bihar
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/ijc.IJC_414_20

PMID: 34380858




How to cite this URL:
Mandal A, Singh P, Singh D. “Radiation recall phenomenon” in a patient with nasopharyngeal carcinoma: A unique presentation. Indian J Cancer [Epub ahead of print] [cited 2021 Sep 28]. Available from: https://www.indianjcancer.com/preprintarticle.asp?id=323436




The radiation recall phenomenon (RRP) is an acute inflammatory reaction manifested in previously irradiated tissues after the administration of various pharmacologic compounds. With the completion of radiation therapy (RT), it may develop after an unpredictable time interval starting from a few days to several years. Cytotoxic chemotherapeutic drugs are the most commonly implicated agents, albeit various noncytotoxic drugs including antibiotics, lipid-lowering agents, antitubercular drugs, etc. have also been reported to cause RRP. This reaction is idiopathic and pathophysiology is not well established. Epithelial stem cell inadequacy, hypersensitivity, and radiosensitization by drugs have been suggested as the potential factors behind RRP. Secretion of the inflammatory cytokines, triggered by the drugs or radiation might be another justifiable mechanism for such reaction.[1] While skin manifestations are the most common clinical features, patients may present with visceral features including pneumonitis, hematuria, myopathy, mucositis, etc. if the particular organ was exposed to the previous radiation portals. The main symptoms of radiation recall dermatitis (RRD) are mild rash, erythema, pruritus, desquamation, and maculopapular eruptions. We report an event of RRD in a young female patient with nasopharyngeal carcinoma, after 3 months of completion of RT.

A 21-year-old woman who presented with right-sided neck swelling, difficulty in swallowing and speech, and respiratory distress was diagnosed with nasopharyngeal carcinoma, clinical-stage cT4N1M0 (American Joint Committee on Cancer, 8th edition. Contrast-enhanced computed tomography scan showed a large heterogeneous mass arising from the nasopharynx and extending into the sphenoid sinus, parapharyngeal space, and right side of the nasal cavity. The mass involved sphenopalatine foramen and pterygopalatine fossa, paravertebral muscles as well. Multiple enlarged lymph nodes were noted in the right side of the neck, smaller than 6 cm in greatest dimension. She received two cycles of induction chemotherapy with injection cisplatin 75 mg/m2, and injection 5-Fluorouracil 750 mg/m2, repeated 3 weekly. After completion of induction chemotherapy, she was treated with volumetric modulated arc therapy along with weekly injection cisplatin 30 mg/m2. The prescribed dose to the clinical target volume was 70 Gy in 33 fractions to high-risk volume, 59.4 Gy in 33 fractions to intermediate-risk volumes. [Figure 1] During the third week of radiation, she developed grade-3 (The Common Terminology Criteria for Adverse Events, version 5.0) oral mucositis along with fever, and treatment was interrupted for 8 consecutive days. After the completion of RT with gap correction, the woman did not follow-up and received no immediate treatment. After 3 months, she presented with unresectable neck node recurrence and was planned for cisplatin and 5-fluorouracil (5FU)-based chemotherapy. Within a few minutes of administration of injection cisplatin, she developed an erythematous, mildly itchy, maculopapular rash over both sides of the nasal ala (butterfly-shaped) [Figure 2] conforming to the area of previous RT field. During RT no such lesion appeared on the skin of that particular area. Her systemic examination was within normal limits. No previous history of autoimmune disease was noted. Injection cisplatin was immediately stopped and she was started with topical corticosteroids and antihistaminic. Over 10 days, the rash completely resolved and chemotherapy was rechallenged without any dose modification. No similar lesion appeared during the rest course of chemotherapy during next 6 months.
Figure 1: Shows radiation dose color wash and beamæs eye view of radiation fields. The volume included by green and pink line is high-risk and intermediate-risk clinical target volume, respectively

Click here to view
Figure 2: Shows the geometrical distribution of radiation recall dermatitis which corroborates the previous radiotherapy field

Click here to view


RRP is common in the skin, which comprises around two-thirds of all such cases. Recall dermatitis is usually of mild or moderate intensity, but sometimes it might be severe and widespread (10%). Several different hypotheses have been proposed to explain the recall phenomenon which includes epithelial stem cell inadequacy, secretion of inflammatory cytokines, and hypersensitivity of drugs. But there is a lack of convincing evidence, which can explain such biological “remembrance” of radiation. Diagnosis of RRP is usually established by clinical judgment but biopsies of affected areas were taken by a few reported cases which revealed nonspecific changes on hematoxylin and eosin staining. Such features on skin biopsies may include vacuolization in basal cells, psoriasiform epidermal hyperplasia, follicular hyperkeratosis, and apoptotic keratinocytes.[2] Cytotoxic drugs are the most commonly implicated agents. The most common chemotherapeutic agents causing RRP include docetaxel, doxorubicin, gemcitabine, and paclitaxel but immunotherapies, targeted agents are also found to cause RRP in significant numbers along with other categories of conventional chemotherapies.[3],[4] Although the association is not very conclusive when the period between RT and the triggering drug is smaller, more severe skin reactions are observed.[5] According to Putnik et al., the median time between the completion of RT and the occurrence of RRD is 39 days.[6] In our case, the patient developed dermatitis after 3 months of RT. The triggering agent should be stopped immediately if such reaction is detected. Some physicians recommend the systemic or local application of steroids or antihistaminic, but pieces of evidence of treatment without steroids are also substantial. The local application of steroids can reduce dermatitis significantly, but stopping the steroid may result in a rebound phenomenon.[6] As such, the role of systemic and topical steroids in the treatment of RRD remains unclear. Drug rechallenge tends to produce either only a mild recurrence or no recurrence at all. The majority of reported cases of RRD resolve within a few weeks but to diagnose radiation recall, a high index of clinical suspicion is warranted.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Yeo W, Johnson PJ. Radiation-recall skin disorders associated with the use of antineoplastic drugs. Pathogenesis, prevalence, and management. Am J Clin Dermatol 2000;1:113-6.  Back to cited text no. 1
    
2.
Smith KJ, Germain M, Skelton H. Histopathologic features seen with radiation recall or enhancement eruptions. J Cutan Med Surg 2002;6:535-40.  Back to cited text no. 2
    
3.
Levy A, Hollebecque A, Bourgier C, Loriot Y, Guigay J, Robert C, et al. Targeted therapy-induced radiation recall. Eur J Cancer 2013;49:1662-8.  Back to cited text no. 3
    
4.
Chung C, Dawson LA, Joshua AM, Brade AM. Radiation recall dermatitis triggered by multi-targeted tyrosine kinase inhibitors: Sunitinib and sorafenib. Anticancer Drugs 2010;21:206-9.  Back to cited text no. 4
    
5.
Camidge R, Price A. Characterizing the phenomenon of radiation recall dermatitis. Radiother Oncol 2001;59:237-45.  Back to cited text no. 5
    
6.
Putnik K, Stadler P, Schäfer C, Koelbl O. Enhanced radiation sensitivity and radiation recall dermatitis (RRD) after hypericin therapy -- case report and review of literature. Radiat Oncol 2006;1:32.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Previous Article  Next Article

    

  Site Map | What's new | Copyright and Disclaimer
  Online since 1st April '07
  2007 - Indian Journal of Cancer | Published by Wolters Kluwer - Medknow